Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Springfield, MO

May 31, 2023Greene County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2023, 3:32 PM CDT for Greene County, Lawrence County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 3:32 PM CDT (20:32 UTC)
Expired
May 31, 2023, 5:33 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Greene County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 22 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WGUS53 KSGF 312032
FFWSGF
MOC077-109-312330-
/O.NEW.KSGF.FF.W.0022.230531T2032Z-230531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
332 PM CDT Wed May 31 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Greene County in southwestern Missouri...
  East Central Lawrence County in southwestern Missouri...

* Until 630 PM CDT.

* At 332 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen in less than one hour. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chesapeake.

This includes the following low water crossings...
  Turnback Creek at County Road 2100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3709 9361 3707 9364 3706 9371 3714 9373
      3716 9369 3719 9361 3719 9359 3723 9356
      3721 9352 3715 9351 3710 9358 3710 9359
      3710 9360 3710 9361

FLASH FLOOD...RADAR INDICATED

$$

MMT
1 follow-up statement
173 
WGUS73 KSGF 312233
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
533 PM CDT Wed May 31 2023

MOC077-109-312243-
/O.CAN.KSGF.FF.W.0022.000000T0000Z-230531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-Lawrence MO-
533 PM CDT Wed May 31 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN GREENE AND EAST 
CENTRAL LAWRENCE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3709 9361 3707 9364 3706 9371 3714 9373
      3716 9369 3719 9361 3719 9359 3723 9356
      3721 9352 3715 9351 3710 9358 3710 9359
      3710 9360 3710 9361

$$

JSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:37 PM CDT, 55 minutes earlier.

Area forecast discussion, May 31, 2:37 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
237 PM CDT Wed May 31 2023

Key Messages:

1. Above normal temperatures will continue to occur across the
area this week into early next week.

2. Scattered afternoon and evening showers and thunderstorms will
occur on a daily through this weekend. No all-day complete
washouts are expected.

.SHORT TERM...(This evening through Thursday)
Issued at 230 PM CDT Wed May 31 2023

Scattered showers and storms have developed across the area
again early this afternoon. This activity has developed on the
remnants of a complex of storms from last night as instability
increased and the cap weakened this afternoon. MLCAPE values of
around 1500 to 2000 J/kg are in place across the area. Theta-E
differences are more marginal so the overall the strong to severe
risk is low. However, with some better lift from a few outflows a
few stronger updrafts have occurred and will remain possible into
early this evening. This risk will be more isolated and not
widespread in nature. Winds gusts of 40 to 50mph and pea size hail
will be possible with a few of the strongest storms, but again
will be fairly localized.

Brief heavy rainfall will also continue to occur with the storms.
Storm motions are weak so the storms this afternoon are and will
continue to be slow moving. Where storms remain over the same
locations for an extended period, there could be some localized
minor flooding.

This activity will start to dissipate by early this evening, and
coverage should drop off by sunset if not here in a few hours. A
few linger showers and storms may continue later into the evening
hours but coverage should be more limited.

Scattered showers and storms will once again develop across
portions of the area Thursday afternoon and evening. The overall
severe risk will be low, and a drier air in the mid levels will
start to work in to the area from the east. A strong storm or two
could be possible over the western portions of the area but
overall this risk is low. Locally heavy rainfall will occur with
the storms and with slow storm motions some minor localized
flooding could be possible will storms remain over the same
locations for an extended period.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 230 PM CDT Wed May 31 2023

An upper level ridge will remain over the area late this week
through the weekend into next week. This will keep the above
normal temperatures over the region as highs in the middle to
upper 80s occur each afternoon. Portions of the eastern Ozarks may
approach the lower 90s Friday and Satruday. Mainly afternoon and
evening scattered showers and storms will occur again each
afternoon and evening through the weekend. An upper level low
over the eastern U.S. will move slightly back to the west late
early next week. This will send a drier air mass into the area
and will limit the afternoon/evening storm chances early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM CDT Wed May 31 2023

Scattered storms are once again starting to develop across parts
of the region early this afternoon. This activity will continue
to develop into the evening hours before dissipating late this
evening. Brief heavy rainfall and brief lower in flight
category will be possible with any storm. The storms will not be
widespread and not all locations will be affected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, May 31, 1:42 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
142 PM CDT Wed May 31 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
142 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and storms have developed across portions of the
area early this afternoon. These scattered storms will continue
to develop and slowly move across portions of the area into this
evening. Wind gusts up to 40 mph and pea size hail will be
possible with a few of the strongest storms. Locally heavy
rainfall will also occur with the storms and some localized minor
flood will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and storms will occur mainly in the afternoon
and evening hours on a daily basis through this weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 31, 1:26 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
126 PM CDT Wed May 31 2023

MOZ070-081-311900-
Laclede MO-Pulaski MO-
126 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of central Laclede and
southwestern Pulaski Counties through 200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Lebanon, moving northeast at 15 mph.

HAZARD...Wind gusts up 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesville, Richland, Stoutland, Laquey, Dry Knob and Falcon.

This includes Interstate 44 between mile markers 136 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3777 9220 3754 9241 3762 9261 3781 9254
      3783 9250 3783 9247 3782 9246 3786 9242
TIME...MOT...LOC 1824Z 206DEG 13KT 3765 9247

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise
Special weather statement, May 31, 2:47 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
247 PM CDT Wed May 31 2023

MOZ090-094-312015-
Greene MO-Lawrence MO-
247 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern
Lawrence and southwestern Greene Counties through 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Billings, or 7 miles west of Republic, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Republic, Ash Grove, Halltown, Chesapeake and Bois D'arc.

This includes Interstate 44 between mile markers 53 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 9371 3729 9368 3728 9363 3730 9363
      3735 9346 3710 9346 3709 9351 3710 9360
      3708 9361 3706 9370
TIME...MOT...LOC 1947Z 170DEG 5KT 3715 9361

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Soria

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:31 PM CDTAreal Flood AdvisorySGFVernon5 hr
May 31, 1:26 PM CDTAreal Flood AdvisorySGFLaclede6 hr
May 31, 1:26 PM CDTSpecial Weather StatementSGFLaclede34 min
May 31, 1:57 PM CDTAreal Flood AdvisorySGFDallas, Greene, Laclede, Webster, Wright6 hr
May 31, 2:18 PM CDTFlash Flood WarningSGFWebster6 hr
May 31, 2:38 PM CDTAreal Flood AdvisorySGFChristian, Dallas, Greene, Laclede, Lawrence, Polk and 1 more4 hr
May 31, 2:47 PM CDTSpecial Weather StatementSGFGreene28 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.